Iowa, 2013

Blizzard in Iowa, March 10 to 11, 2013

March 10 to 11, 2013 · NWS DMX · 3 events in 3 counties and zones

S. during the 9th and 10th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level storm system lifted northeast out of the southwest U.S. during the 9th and 10th. A strong surge of moisture took place ahead of the low with widespread rain and thunderstorms across the Des Moines CWA. At the surface, low pressure tracked across Kansas and moved into northwest Missouri by early afternoon. The low became disorganized and reformed over the far southeast corner of Iowa by the late afternoon. As this took place, colder air began to move east across the state. The rain had changed over to snow over northwest Iowa by morning, with the rain/snow line progressing east through the afternoon and evening. High pressure was building into the state from the northwest. As the pressure gradient tightened, winds increased over western Iowa. During the afternoon and evening hours, sustained winds were between 25 and 30 MPH, with frequent gusts to around 40 MPH. Visibility was reduced to near zero for 3 to 8 hours across much of west central into northwest Iowa. Heavy snow also fell across the area with snowfall rates of 1 to 2 inches per hour common, with isolated reports of 3 inches per hour as convection set up over the area. A band of heavy snow extended from southwest Iowa into the north central counties. Snowfall of 8 to 10 inches was common in this band, with some areas even higher. The snow tapered off rapidly east of the band. Some of the heavier snowfall amounts included 12.5 inches in Cerro Gordo County at Mason City, 11.8 inches in Carroll County at Arcadia, 11 inches just to the southwest of Mason City, 11 inches in Webster County at Fort Dodge, and in Carroll in Carroll County, 10 inches in Otho in Webster County, and also in Winnebago County at Lake Mills. Ice pellets occurred over central into north central Iowa during the changeover. Thunderstorms developed in central Iowa at the time, with one dropping a half inch of ice pellets in Dallas County around 1330 CST. Road conditions deteriorated rapidly across the northwest half of the state as heavy wet snow fell onto relatively warm ground and froze. All roads in the northwest half of Iowa were reported 100 percent ice covered. There were intermittent road closings in west central and northwest Iowa due to accidents. Interstates 29, 80 and 35 north of Ames were all closed at times, as was U.S. 30 and U.S. 20. By the late evening the Iowa D.O.T. took road plows off of highways over west central and northwest Iowa because of the blizzard conditions. All roads were reported as impassible in parts of Sac, Calhoun, and Pocahontas Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 10, 5:46 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 10, 5:46 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
646 AM CDT SUN MAR 10 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
TRICKY FORECAST FOR TODAY AS A 500 MB LOW APPROACHES FROM THE
SOUTHWEST AND THE ASSOCIATED SURFACE LOW PASSES BY TO OUR SOUTHEAST.
CURRENTLY LIGHT RAIN PERSISTS IN THE EAST...LIGHT SNOW IS
APPROACHING FROM NEBRASKA...AND BETWEEN ACROSS MUCH OF THE CWA ONLY
DRIZZLE/SPRINKLES ARE FALLING. MEANWHILE THE SURFACE FRONT IS MOVING
ACROSS THE AREA...SLOWLY CLEARING OUT AREAS OF DENSE FOG THAT
DEVELOPED EARLIER. EXPECT THAT AS COLDER AIR CONTINUES TO FILTER IN
WE WILL SEE FALLING TEMPERATURES BY THIS AFTERNOON...AND THERE IS
UNANIMOUS CONSENT THAT BROAD-SCALE FORCING AND CLOUD DEPTH WILL
INCREASE AS THE 500 MB LOW APPROACHES LATER TODAY. EXPECT THE SNOW
TO OUR WEST WILL MOVE ACROSS THE NORTHWESTERN CWA LATER THIS
MORNING...WITH PRECIPITATION INTENSIFYING ACROSS THE REST OF THE
AREA THIS AFTERNOON ESPECIALLY LATE. PRECIPITATION TYPE IS ALSO
PROBLEMATIC WITH A BRIEF PERIOD OF LIGHT FREEZING RAIN POSSIBLE
NORTHWEST THIS MORNING...THEN RAIN CHANGING OVER TO SNOW FROM
NORTHWEST TO SOUTHEAST LATE. HAVE TAKEN BEST GUESS AT TIMING ALL OF
THESE VARIABLES FROM CHANGING PRECIPITATION TYPE TO INCREASING QPF
AND THE RESULTS COMBINED WITH THE SNOWFALL FORECAST FOR TONIGHT
JUSTIFY RAISING A WINTER STORM WARNING AND WINTER WEATHER ADVISORY
ACROSS MUCH OF THE CWA. HOWEVER...THERE IS A HIGH DEGREE OF
UNCERTAINTY IN THE TIMING OF THE PRECIPITATION CHANGE AS WELL AS THE
PRECISE LOCATION OF THE HEAVIEST SWATH OF SNOWFALL AND HOW HIGH
AMOUNTS WILL BE WITHIN THAT SWATH.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
STRONG FORCING WILL BE ONGOING AT THE START OF THE PERIOD AS THE
UPPER LOW LIFTS THROUGH THE STATE. TIME CROSS SECTIONS INDICATE
CROSS HAIRS OF OMEGA WITHIN THE DENDRITIC LAYER WITH GOOD SNOW
PRODUCTION DURING THIS TIME. WILL SEE RATES APPROACHING 1 INCH PER
HOUR ACROSS THE WARNING AREA...ESPECIALLY IN THE NORTHEAST THIRD OF
THE FORECAST AREA WHERE LIFT IS MAXIMIZED. WINDS WILL ALSO BE RATHER
STRONG FROM THE NORTH WITH GUSTS OF 25 TO 30KTS AT TIMES. FORCING
WILL BEGIN TO SUBSIDE FROM SOUTHWEST TO NORTHEAST AFTER MIDNIGHT
WITH SNOWFALL RATES DECREASING QUICKLY DURING THE EARLY MORNING
HOURS OF MONDAY. BY DAYBREAK...MUCH OF THE SNOW WILL HAVE ENDED WITH
SOME LIGHT FLURRIES REMAINING EAST OF INTERSTATE 35 DURING THE
MORNING.

THERE WILL BE A REINFORCING SHOT OF COLDER AIR ON TUESDAY AND THEN
SOME GRADUAL MODERATION THROUGH THE REMAINDER OF THE WEEK. THERE
WILL BE LOW CHANCES FOR PRECIPITATION AT VARIOUS TIMES AS WELL BUT
IN FAST NORTHWEST FLOW...HARD TO PIN DOWN TIMING IN ADDITION TO A
GENERAL LACK OF MOISTURE.

&&

.AVIATION...10/12Z
IFR OR LOWER CONDITIONS WILL PREVAIL FOR MOST OR ALL OF THE TAF
PERIOD. LARGE WINTER STORM SYSTEM IS PRODUCING A LARGE LOW STRATUS
FIELD ACROSS THE ENTIRE REGION...WITH CIGS CURRENTLY FL003-007...AND
ONLY SLIGHT RISE IN CIG HEIGHTS ANTICIPATED TOWARD MIDDAY BEFORE
THEY FALL AGAIN THIS AFTN/EVE. MEANWHILE A LIGHT WINTRY MIX OF
PRECIP WILL FALL INTERMITTENTLY THIS MORNING...SWITCHING OVER TO SN
IN THE AFTN AND TONIGHT WITH VSBYS OFTEN BELOW 1SM. TIMING OF PRECIP
TYPE TRANSITION IS A LITTLE TRICKY...BUT HIGH CONFIDENCE IN OVERALL
SCENARIO PRECLUDES THE USE OF TEMPOS IN MOST OF THE 12Z TAFS.
OVERALL CONDITIONS WILL NOT BEGIN TO IMPROVE UNTIL AT LEAST MONDAY
MORNING WHEN THE SNOW WILL END AND SKIES WILL BEGIN TO SLOWLY CLEAR
DURING THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 AM CDT MONDAY FOR
BOONE-CERRO GORDO-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-
WEBSTER-WINNEBAGO-WORTH-WRIGHT.

WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM CDT MONDAY
FOR BLACK HAWK-BREMER-BUTLER-DALLAS-FRANKLIN-GRUNDY-HARDIN-
JASPER-MARSHALL-POLK-STORY-TAMA.

WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT
MONDAY FOR ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-
EMMET-PALO ALTO-POCAHONTAS-SAC-TAYLOR.

WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM CDT
MONDAY FOR CLARKE-DECATUR-LUCAS-MADISON-MAHASKA-MARION-POWESHIEK-
RINGGOLD-UNION-WARREN.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...LEE
Hazardous weather outlook, Mar 10, 4:25 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
525 AM CDT SUN MAR 10 2013

IAZ004-015-023-033-034-044-045-057-062-070>075-081>084-092>094-
111100-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
525 AM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA.  PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD
BE APPRECIATED.

IAZ085-086-095>097-111100-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
525 AM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED BY THIS EVENING ACROSS THE AREA AND INTO THE
OVERNIGHT. LIGHT TO MODERATE ACCUMULATIONS WILL BE POSSIBLE DURING
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD
BE APPRECIATED.

IAZ005>007-016-017-024>028-035>039-046>050-058>061-111100-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-
BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-
STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-
525 AM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD
BE APPRECIATED.

CC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Sac

When
March 10, 10:00 AM CST to March 11, 5:00 AM CST
Where
Sac forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
March 10, 10:00 AM CST to March 11, 5:00 AM CST
Where
Calhoun forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
March 10, 10:00 AM CST to March 11, 5:00 AM CST
Where
Pocahontas forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428598, 428599, 428601.